Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 78, NWS Cleveland, OH

July 20, 2022Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2022, 3:21 PM EDT for Lucas County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 3:21 PM EDT (19:21 UTC)
Expired
Jul 20, 2022, 4:00 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lucas County, OH

The radar

The Detroit radar (KDTX), 116 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:52 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS51 KCLE 201921
SVRCLE
OHC095-202000-
/O.NEW.KCLE.SV.W.0078.220720T1921Z-220720T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
321 PM EDT Wed Jul 20 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Lucas County in northwestern Ohio...

* Until 400 PM EDT.

* At 321 PM EDT, a severe thunderstorm was located near Oregon, or
  near Toledo, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Toledo, Oregon, Sylvania, Northwood, Holland, Maumee, Ottawa Hills,
  Harbor View, Reno Beach and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4172 8378 4172 8341 4175 8338 4175 8332
      4166 8315 4163 8303 4161 8311 4162 8357
      4157 8362 4156 8365 4159 8380
TIME...MOT...LOC 1921Z 266DEG 33KT 4167 8350 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
2 follow-up statements
067 
WWUS51 KCLE 201936
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
336 PM EDT Wed Jul 20 2022

OHC095-202000-
/O.CON.KCLE.SV.W.0078.000000T0000Z-220720T2000Z/
Lucas OH-
336 PM EDT Wed Jul 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN LUCAS COUNTY...

At 336 PM EDT, a severe thunderstorm was located near Oregon, or 14
miles east of Toledo, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Toledo, Oregon, Maumee, Ottawa Hills, Harbor View, Reno Beach and
Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4172 8365 4172 8341 4175 8338 4175 8332
      4166 8315 4163 8303 4161 8311 4162 8315
      4162 8357 4157 8362 4156 8365 4157 8369
TIME...MOT...LOC 1936Z 266DEG 33KT 4168 8331 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
684 
WWUS51 KCLE 201946
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
346 PM EDT Wed Jul 20 2022

OHC095-202000-
/O.CON.KCLE.SV.W.0078.000000T0000Z-220720T2000Z/
Lucas OH-
346 PM EDT Wed Jul 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN LUCAS COUNTY...

At 346 PM EDT, a severe thunderstorm was located 12 miles north of
Oak Harbor, or 17 miles northwest of Port Clinton, moving east at 40
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         damage to trees and power lines.

Locations impacted include...
Toledo, Oregon, Harbor View, Reno Beach and Bono. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4172 8355 4172 8341 4175 8338 4175 8332
      4166 8315 4163 8303 4161 8311 4162 8315
      4162 8358
TIME...MOT...LOC 1946Z 266DEG 33KT 4169 8319 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:08 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 2:08 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
208 PM EDT Wed Jul 20 2022

.SYNOPSIS...
Low pressure will move east across the Upper Great Lakes, extending
a cold front across the region this evening into the overnight.
Weak high pressure will build in across the area for Thursday and
Friday. An unsettled weather pattern may return for the weekend.
Temperatures will be seasonable warm to slightly above average
going into this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Severe thunderstorm watch has been issued this afternoon for the
western half of the forecast area. Still some question with the
coverage of storms given very dry mid level air and somewhat
unimpressive upstream mid level lapse rates per SPC
mesoanalysis, although 17Z DTX RAOB indicates slightly better
lapse rates. Ample instability ahead of the front with
increasing deep layer bulk shear promotes a favorable
environment for convection to develop and persist through the
western half of the area this afternoon into this evening. The
primary concern for a lack of more organized or widespread
convective development is the dry air aloft and potentially
weak mid level lapse rates advecting into the area.

Current radar/sat trends show an area of a agitated CU along a
low level boundary entering northwest OH. Convection has ramped
up across the northern fringe of the boundary in lower Michigan,
and expecting more robust convective activity to materialize
over the next hour or two near the western edge of the forecast
area Damaging winds are the primary threat with ample dry air
aloft and steep low level lapse rates, but a tornado or two
cannot be ruled out with somewhat favorable low level helicity,
0-3km CAPE, and LCLs near 1000m. If the storms become more
organized, the severe threat may persist farther east into the
area which would necessitate a watch extension.

Any lingering convective activity will push east of the forecast
area after midnight, with a few stray showers possible towards
daybreak as a secondary mid level trough swings through the
eastern Great Lakes.

Weak high pressure builds in for Thursday behind the exiting
storm system and frontal passage. We will be another nice, fair
weather day with temperatures just about seasonable into the
middle and upper 80s Thursday afternoon with a touch of drier
air and lower humidity. Surface dewpoints will fall back down
into the lower 60s by the afternoon

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
An upper level trough associated with a departing low pressure over
Quebec will gradually weaken and become near zonal by Saturday. A
weak surface ridge and associated dry air over the area on Friday
should inhibit widespread shower activity, although scattered
showers are possible especially in NE OH and NW PA as a vort max
passes over the area along the departing trough. This weak surface
ridge will shift east of the area on Saturday, allowing for
southwest flow to again become established across the area. This
will usher in more moisture and increase temperatures for the first
half of the weekend. Chances of showers increase on Saturday evening
into the overnight hours as a shortwave trough provides upper level
support for shower development ahead of an approaching cold front.
Exact timing of onset of precipitation remains uncertain as it is
highly dependent on the progression of a low over Quebec and the
arrival of the shortwave trough. For now, opted for chance PoPs
through Saturday night.

Highs on Friday will climb into the low 90s, climbing into the mid
90s on Saturday once the WAA kicks in. Dewpoints will climb into the
upper 60s to low 70s on Saturday, making for a hot and muggy
day.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term period remains in a fairly active weather pattern as
the upper level trough persists to the north of the area and the
upper level ridge remains over the southern contiguous US. On
Sunday, chances of showers and thunderstorms move across the area as
a cold front associated with a low pressure over Quebec provides
additional support to the upper level shortwave trough. Forecast
MUCAPE values of 1000-2000 J/kg ahead of the front on Sunday will
enhance thunderstorm potential, especially in the afternoon and
early evening hours. If the front slows down at all, additional
daytime heating ahead of the boundary may raise the instability and
impact the overall forecast on timing and severity of storms.
Another thing to monitor will be the potential for heavy rainfall
and localized flooding potential as deep warm cloud layers and ample
moisture in the vertical will lead to efficient rainfall rates.

On Monday, showers will diminish from north to south, possibly
allowing a brief period of dry weather to occur as a weak surface
ridge builds over the area behind the departing front. After Monday,
much of the forecast remains uncertain as models are not consistent
in the timing of the departing front or the arrival of another upper
level shortwave. Aside from source of lift, moisture may be limited
depending on the position of the ridge and overall flow. This will
need to continue to be monitored as Monday night into Tuesday may be
the next round of potential heavy rainfall.

Highs on Sunday will be the warmest in the period, reaching into the
mid to upper 80s before gradually cooling into the low 80s behind
the departing front. Overnight temperatures will linger in the
60s.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
VFR conditions are expected at the terminals through most of the
period, with the primary focus on TSRA potential from west to
east from 18Z through 06Z. A broken line of SHRA/TSRA is
expected to progress eastward across northern OH through this
evening, pushing east of KYNG/KERI by 06Z. Only confident
enough for small windows of TEMPO TSRA for the western
terminals, with a VCTS mention east. Any storms that impact
terminals could produce brief gusts up to 50 kts, especially at
KTOL, KFDY, KMFD and possibly KCLE through 02Z. Brief reductions
to MVFR or even IFR possible with the storms. Generally VFR
conditions expected behind the front from 06Z through the end of
the period aside from a stray SHRA/MVFR cig at KERI near 12Z.
Southwest winds with gusts of 20-25 kts early in the period will
become more westerly by the end of the period.

Outlook...Non-VFR possible again with isolated to scattered
showers and thunderstorms on Saturday and Sunday.

&&

.MARINE...
Southwest winds will continue to increase through the afternoon as a
cold front approaches from the west. Winds over the western and
central basins will increase to 15-20 knots, with the eastern basin
winds staying 10-15 knots. With offshore flow, the highest waves are
expected to be along the northern shore of Lake Erie. For this
reason, opted to not issue a small craft at this time, but will
continue to monitor for potentially higher winds. As the cold front
move across the area this evening into the overnight hours, the
chance of strong to severe thunderstorms is expected to increase,
which may produce local wind gusts near 60 knots. Behind the front,
winds will become west-southwest at 10-15 knots, which will persist
into the weekend. These winds will briefly uptick on Thursday
afternoon to 15-20 knots for the central and eastern basins, which
may require a small craft to be issued.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Greenawalt
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Greenawalt
MARINE...Campbell
Hazardous weather outlook, Jul 20, 3:46 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EDT Wed Jul 20 2022

LEZ061-142>149-162>169-OHZ007>014-018>023-027>033-036>038-047-089-
PAZ001>003-210800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
346 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible late this afternoon and
evening. Damaging wind gusts up to 70 mph will be the main threat
followed by large hail. The threat of an isolated tornado cannot be
ruled out if storms remain discrete.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ003-006-017-210800-
Lucas-Wood-Hancock-
346 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible late this afternoon and
evening. Damaging wind gusts up to 70 mph will be the main threat
followed by large hail. The threat of an isolated tornado cannot be
ruled out if storms remain discrete.

Heat index values will approach the upper 90s to around 100 degrees
this afternoon along the I-75 corridor in northwester Ohio.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 20, 2:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
255 PM EDT Wed Jul 20 2022

OHZ003-201945-
Lucas OH-
255 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Lucas County through
345 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holland, or near Swanton, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Holland, Maumee, Ottawa Hills,
Berkey, Harbor View, Reno Beach and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4170 8333
      4163 8321 4162 8357 4158 8361 4157 8388
TIME...MOT...LOC 1855Z 256DEG 37KT 4166 8381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:18 PM EDTSmall Craft AdvisoryCLE28 hr
Jul 20, 2:55 PM EDTSpecial Weather StatementCLELucas50 min
Jul 20, 2:59 PM EDTSpecial Marine WarningCLE91 min
Jul 20, 3:32 PM EDTSpecial Weather StatementCLEWood43 min
Jul 20, 3:56 PM EDTSpecial Marine WarningCLE80 min
Jul 20, 4:06 PM EDTSpecial Weather StatementCLESandusky39 min
Jul 20, 5:32 PM EDTSpecial Weather StatementCLEErie, Seneca58 min
Jul 20, 5:49 PM EDTSpecial Weather StatementCLEErie41 min
Jul 20, 5:53 PM EDTSpecial Marine WarningCLE116 min
Jul 20, 5:58 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Sandusky, Seneca47 min
Jul 20, 6:06 PM EDTSpecial Weather StatementCLEWyandot39 min
Jul 20, 6:23 PM EDTSpecial Weather StatementCLEHuron52 min
Jul 20, 6:28 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Huron, Lorain, Richland, Seneca62 min
Jul 20, 6:40 PM EDTSpecial Weather StatementCLECuyahoga35 min
Jul 20, 6:44 PM EDTSpecial Weather StatementCLECrawford46 min
Jul 20, 6:57 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake52 min
Jul 20, 7:22 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Medina, Richland, Wayne53 min
Jul 20, 7:30 PM EDTTornado WarningCLEAshland, Crawford, Richland30 min
Jul 20, 7:43 PM EDTSpecial Weather StatementCLEMedina, Summit47 min
Jul 20, 7:53 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit40 min
Jul 20, 7:58 PM EDTTornado WarningCLEAshland, Richland32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.